Join Club Momme for exclusive access to giveaways, discounts and more!

Sign up

Can Kids Overdose on Tylenol?

Photograph by Getty Images

Tylenol, long advertised as safe and trusted by doctors, kills around 150 Americans, including children, every year, according to a new report. How? Accidental overdose. Why? Because the margin of error between the recommended amount and the deadly amount is incredibly, amazingly small.

If you give your kids Tylenol, or any form of what is generically called acetaminophen, you might want to read "Use Only as Directed," which is the Propublica investigation into accidental overdoses from Tylenol. Or, listen to the This American Life podcast about the investigation and their findings.

RELATED: Surprisingly Dangerous Baby Items

If you have a feverish child right now and can't get to the story, then at least read this paragraph and heed this warning: if you must use Tylenol, take it only as directed on the label. And by only as directed, I mean Only. As. Directed. No free-forming. No guesstimates. No winging it with the difficult-to-see teaspoon lines in the clear plastic cups meant for the liquid Children's Tylenol. If you're doubling up with other cold medicines like NyQuil or cough remedies, do not give Tylenol on top of those that already include acetaminophen (read the label!).

Above all, do not go over the recommended maximum daily dosage for total acetaminophen intake. Tylenol, whose maker McNeil marketed the drug for years as the "pain reliever hospitals use most," has the highest rate of accidental overdose of any over-the-counter pain relievers, according to the Propublica report. Higher than all the rest—aspirin, ibuprofen, naproxen—combined. The reason? Acetaminophen has an incredibly small margin of error between the recommended daily dosage and overdose. Just one gram more than the recommended daily dose and you're in the danger zone.

This apparently isn't a new discovery for Tylenol's maker, McNeil, nor is this new information for the Food and Drug Administration. Both groups have known about this for decades, literally decades, Propublica found. Doctors and hospitals? Not so much. Parents? Caregivers? College students treating hangovers? Not really, not until now.

McNeil has fought recommendations and requirements the FDA has made over the years—starting in the late 1970s. They worried it would undermine their marketing message of trust and safety. Too much in sales was on the line. The FDA, for whatever reason, never pushed hard on the matter, and these reports show some weren't even aware that their recommendations for clearer labeling and bold warnings had been ignored.

From 2001 to 2010, acetaminophen has been linked to 1,567 deaths from accidental overdose—that's children and adults.

It wasn't until 2011 that McNeil finally stopped selling two different formulas of liquid Tylenol: one for infants and toddlers and one for older kids. The Propublica investigation explains how a mother accidentally gave her baby daughter an overdose of acetaminophen. The mother gave her daughter Infant Tylenol, a formula that has a more concentrated level of the drug, whereas the doctor had told her to give Children's Tylenol, which is less concentrated. Add the doctor's suggestion of a child-size dosage—when the mother mistakenly used the more concentrated Infant Tylenol—and you have an overdose.

This wasn't an isolated incident. Some babies whose parents made the same mistake underwent liver transplants to save their lives. "For at least 15 years, until 2011, McNeil continued selling two versions of Tylenol for young children, despite knowing that parents and even medical professionals mixed them up, sometimes with serious consequences. And the Food and Drug Administration failed to intervene," according to the Propublica report. The company still markets the two different formulas in other countries. A few of those countries, however, limit the amount of acetaminophen a person can buy at a time—but clearly not us with the 1,000 pill bottles we pick up at Costco. Some countries limit Tylenol sales to pharmacies, where distinctions, instructions and warnings can be verbally given.

From 2001 to 2010, acetaminophen has been linked to 1,567 deaths from accidental overdose—that's adults and children, the report says. The FDA has pushed (but not required) McNeil to include stronger warnings about the potential side effects of their medicine, but the company said the bottles already had warnings. Despite this claim, surveys show persistent confusion.

According to the report, one study found that, in contrast to what the FDA would find safe, "Thirty-five percent of respondents said it was safe to take the maximum recommended dose of Extra Strength Tylenol with NyQuil, a cold remedy that also contains acetaminophen. The margin of error was 3.5 percentage points." Another survey found that "among parents, 35 percent thought it was safe to give a child the maximum dose of Children’s Tylenol with Children’s Tylenol Plus Multi-Symptom Cold, both of which contain acetaminophen. The margin of error for the parents’ subgroup was 6.7 percentage points."

And then there's this, according to the Propublica report: "Despite 50 years of sales and more than 30,000 published papers, there remain unknowns about acetaminophen. In a little-publicized 2011 announcement, the FDA acknowledged it was still unable 'to identify precise toxic thresholds and/or specific populations for whom currently recommended dosages are not safe.'”

So what is safe? The Propublica report says, "The FDA sets the maximum recommended daily dose of acetaminophen at 4 grams, or eight extra-strength acetaminophen tablets. That maximum applies to both over-the-counter and prescription drugs with acetaminophen.

"Taken over several days, as little as 25 percent above the maximum daily dose—or just two additional extra strength pills a day—has been reported to cause liver damage, according to the agency. Taken all at once, a little less than four times the maximum daily dose can cause death. A comparable figure doesn't exist for ibuprofen, because so few people have died from overdosing on that drug." Additionally, Tylenol should not be taken before, during or after alcohol consumption.

McNeil has disputed elements of ProPublica's exposé and has accused the nonprofit of biased reporting. A company representative told The Huffington Post that the company "is dedicated to preventing accidental overdoses on acetaminophen and stressed that Tylenol is safe to consume when taken at the recommended dose."

One of the many "Sh&*, I'm in charge!" moments I had as a new mom was the first time I had to administer medicine to my daughter. She had a fever—at least I'm pretty sure she did. I didn't actually have the fortitude to stick a thermometer up her butt so I went with my gut (I'm in charge!). Her pediatrician had sent us home with a bottle of Infant's Tylenol to ease the pain of that month's vaccines, so I dug that out and gave her same amount our doctor had recommended post shots.

RELATED: Sick & The Single Parent

Two more kids and nearly 13 years later, jacking kids up on pain relievers has become more of a reflex than a moment of reflection about my life as an adult in charge of other humans. And while we've since come to rely on ibuprofen as our go-to fever and aches medicine, Tylenol and acetaminophen generics have long occupied space on our medicine cabinet shelves. And I can remember bouts with colds and fevers and teething and general aches where we had the two children's formulas. Did I pay attention? Did I make the distinction? I'm sure I assumed the infant's formula had less, not more, acetaminophen in it. I'm stunned to learn how easy it could have been to give my kids, or me, too much.

More from baby